Sunday, August 30, 2015

Risperidone and Autism

 
Dealing with aggression in autism, especially in children who have reached adult size, proves one of the most difficult challenges for parents of these children. Currently, the FDA has only approved two drugs for irritability in autism—behavior that includes aggression, temper tantrums, and self injury––risperidone and aripiprazol, whose brand names are Risperdal and Abilify. While medication can help address many of the behaviors associated with autism, parents and doctors must also weigh the potential negative side effects against the potential benefits drug companies tout.

In her April 28, 2014, article “Risperidone use in children carries heavy risks” published online by Simons Foundation Autism Research Initiative, Emily Anthes clearly addresses the risks and benefits of the drug risperidone, which is commonly prescribed to children with autism who display aggressive behaviors. Not only is risperidone the first drug the FDA approved for use in children with autism, but it is also the most widely used drug for children with autism. Originally, risperidone was used to treat schizophrenia, and the FDA approved this use in 1993. In 2006, the FDA also approved risperidone for the treatment of irritability in children with autism ages 5-16.

In 2002, clinical trials of children with autism aged 5-17 taking risperidone showed 57% reduction in tantrums, self-injurious behaviors, and aggression. Of those who responded favorably to the medication, 70% continued to show improvements after taking it for six months. However, not all children show this positive response to risperidone, and the negative behaviors return when the medication is discontinued. Moreover, the drug does not improve many behaviors associated with autism.

Additionally, risperidone has been associated with negative side effects, including drowsiness, significant weight gain, and hormonal changes. Specifically, children taking risperidone gain an average of six pounds within eight weeks of taking the drug. This weight gain carries even more concern in that it may not be temporary. Jeremy Veenstra-VanderWeele, the medical director of the Treatment and Research Institute for Autism Spectrum Disorders at Vanderbilt University in Nashville, Tennessee, notes, “You may change the body shape or body fat distribution in a child for the rest of their life.” This weight gain may also lead to other more serious metabolic issues.

A less common side effect, tardive dyskinesia, which manifests as involuntary repetitive movements, such as facial grimaces, tongue thrusting, and finger movements, has also been associated with risperidone. If the drug is stopped early enough, these movements may cease. However, even if the drug causing the movement is discontinued, the tardive dyskinesia may become worse and may be permanent.

Along with problems associated with weight gain, risperidone can cause hormonal issues in children taking the drug because it increases prolactin levels. Secreted by the pituitary gland, prolactin, if increased, can cause sexual dysfunction, lactation in girls, and gynecomastia, or swelling of breast tissue, in males. In fact, in Feburary 2015, a Philadelphia jury awarded a twenty-year-old man with autism $2.5 million after he developed size 46DD breasts as a side effect from taking risperidone from 2002-2006.

By the end of 2013, 500 plaintiffs had filed personal injury lawsuits against Johnson and Johnson, the parent company of Janssen Pharmaceuticals, who produces risperidone. In November of 2013, Johnson and Johnson agreed to pay $2.2 billion to resolve claims that they had improperly marketed Risperdal and two other drugs as having unproven benefits for elderly patients with dementia and children with autism.

In her article “Pharma company may have downplayed side effects of autism drug” published online August 20, 2015, by the Simons Foundation Autism Research Initiative, Jessica Wright addresses these serious side effects associated with risperidone. In a lawsuit filed against Janssen Pharmaceuticals, evidence has been presented that a 2003 study omitted data regarding the side effects of risperidone. Specifically, the study concluded that there was no link between the increased prolactin in boys and the development of gynecomastia.

This 2003 study of 700 children taking risperidone used data to show that prolactin increased the first two months on risperidone but returned to normal levels after five months on the drug. However, an earlier manuscript of this research has been found that includes two data tables that were not included in the published version of the research. This conveniently excluded data that shows a correlation between increased prolactin and side effects was never provided to the FDA for obvious reasons. This failure to disclose known serious side effects not only suggests deceit on the part of the drug company, but revealing this information also makes them open to scrutiny and lawsuits by those damaged by the drug.

On a personal level, when Alex first exhibited aggressive behaviors in his teens, two doctors recommended that he take risperidone. However, I had done enough research to know the potential side effects and decided that the benefits were not worth the risks. For one thing, he was difficult enough to manage, and adding more weight to him would make him even harder to handle during a meltdown. Moreover, my mother’s instinct made me very leery about the issue of tardive dyskinesia and the potential permanent damage the drug could do in that respect. Therefore, I tore up the prescription one doctor gave us for risperidone and politely asked for a different medication from the other doctor, who understood my concerns and complied with my request.

When Alex was hospitalized for extreme anxiety and aggression, he was given one dose of risperidone, probably because it is the drug of choice in treating aggression in autism. However, one of the nurses told me that after just that one dose, he began to exhibit concerning side effects that appeared to be tardive dyskinesia, so they stopped the drug immediately. Thankfully, he was under the observation of trained medical professionals who recognized this serious side effect and knew that he should never take risperidone again. My mother’s instinct, which I believe is God guiding me, was correct about risperidone’s potential negative effect upon Alex, and fortunately, he did not suffer any obvious permanent damage from that single dose.

Certainly, medications can effectively treat symptoms associated with autism. For our family, the right medications have helped Alex tremendously and have significantly improved our lives as they have eased Alex’s anxiety and aggression. However, parents must do their own research on medications and never trust doctors and drug companies blindly. Doctors may not know all the side effects of psychiatric medications, and drug companies may omit crucial data to increase their profits. Moreover, more research needs to be done regarding developing medications that may better address negative behaviors in autism and have fewer serious side effects. As parents we must help our children cope effectively with a world that overwhelms them, and we must find methods that, indeed, follow the guiding principle: “First, do no harm.”

“Is there no medicine in Gilead? Is there no physician there? Why is there no healing for the wounds of my people?” Jeremiah 8:22

4 comments:

Mariana Gheorghe said...

This is a good news to all Schizophrenic patient. My son is a victim, I have used Western medicine but I noticed it was digging more problems as a result of the very many side effect. herbs are very powerful indeed, I just started herbal remedies and my son's health has improved greatly. If you are victim contact Justin with this for question, queries and possible solution, note that, he deals mainly on herbs, e-mail: rodwenhill080@gmail.com

Humaun Kabir said...

Thank you for your post. This is excellent information. It is amazing and wonderful to visit your site.
risperdal side effects

Pam Byrne said...

Dear Mariana,

I'm pleased that you son is doing well with herbal remedies. I hope that he will continue to get better with time and healing.

Take care,
Pam

Pam Byrne said...

Dear Humaun,

Thank you for your kind comments.

Sincerely,
Pam